MAUDE Adverse Event Report: VOLCANO ATHEROMED, INC PHOENIX 2.2MM X 130CM 6F ATHERECTOMY CATHETER,; CATHETER, PERIPHERAL, ATHERECTOMY

VOLCANO ATHEROMED, INC PHOENIX 2.2MM X 130CM 6F ATHERECTOMY CATHETER,; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number P22130
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts to obtain patient weight were unsuccessful.The facility declined to state.The tip of the cook guidewire had lodged itself into a side branch.The side branch is reported to be small with no flow; the physician decided to leave it in place.No attempts were made to retrieve the cook wire tip.No part of the wire is sticking out into the main artery, no flow is being disrupted by the wire.Additional information obtained indicated no damage was observed to the manufacturers device during preparation nor after completion of the case; the device was not stuck in a lesion or other device; resistance was experienced during extraction of the device from the anterior tibial.The atherectomy portion of the procedure was successfully completed when the event occured.The physician was backing the manufacturers atherectomy catheter off of the cook wire.The wire was sticky so the physician periodically turned the manufacturers atherectomy catheter on and off quickly to aid in removal.When doing so he would move the atherectomy catheter forward slightly before pulling back.It was then the physician decided to use fluoro to confirm guidewire placement and discovered the wire had moved and that the tip of the cook guidewire had lodged itself into a side branch.The side branch is reported to be small with no flow so the physician decided to leave it in place.No attempts were made to retrieve the wire tip.No part of the wire is sticking out into the main artery, no flow is being disrupted by the wire.There were no allegations of malfunction regarding the manufacturers device.The device is not available for return.No tests/laboratory data was available.No information was available.The implant or explant dates are not applicable to this device.No physical product investigation was possible as the device was not returned.(b)(4).Per the manufacturer's instructions for use (ifu): it is necessary to use proper guidewire management per the following steps: "removal of the catheter can be accomplished by switching on the handle ("running the handle") per the following steps: lock a torque device or wire support clip on the proximal end of the guidewire a distance back from the introducer sheath.Hold the torque device manually or use the wire support clip to prevent guidewire rotation, and turn on the atherectomy system using the switch on the handle.Under fluoroscopy, remove the catheter by feeding the wire into the handle until the catheter tip exits the introducer sheath.Turn off the atherectomy system with the switch on the handle.The wire support clip should be used as described to immobilize the guidewire from rotation during catheter removal.".
 
Event or Problem Description
It was reported that a cook guidewire was used and 2cm of the cook spring tip was broken off inside the patient [during a peripheral atherectomy procedure utilizing the manufacturers atherectomy device.] they did not retrieve the spring-tip.Through x-ray they confirmed it was in a side branch, not flow limiting.They were able to complete the case.The patient's treatment was completed by this procedure with the patient discharged as expected.Vessel: lesion location was the entire anterior tibial artery; 80-100% occluded; plaque appeared to be calific; no tortuosity noted except for the typical bend in proximal anterior tibial (as per anatomy.) other devices in use: cook ansel 90cm sheath, cook roadrunner.014x300cm guidewire.This event is being reported because an adverse event occurred (cook ansel guidewire tip separation) while the manufacturers device was in use as part of the procedure.This was not a malfunction of the manufacturers atherectomy device.

Brand Name
PHOENIX 2.2MM X 130CM 6F ATHERECTOMY CATHETER,
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
VOLCANO ATHEROMED, INC
1530 obrien drive
ste a
menlo park CA 94025
MDR Report Key7155719
Report Number2939520-2017-00094
Device Sequence Number1988429
Product Code MCW
UDI-Device Identifier00845225002626
UDI-Public(01)00845225002626(17)190831(10)07261709
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140944
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date08/31/2019
Device Model NumberP22130
Device Catalogue NumberP22130K
Device Lot Number07261709
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2017
Initial Report FDA Received Date12/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR